North Dakota, 2007

Extreme Cold in North Dakota, February 2 to 3, 2007

February 2 to 3, 2007 · NWS BIS · 8 events in 8 counties and zones

Bitter cold arctic air with temperatures of 15 to 25 below zero, and wind speeds around 15 mph, resulted in wind chills as low as 55 below zero (Kidder County) across central North Dakota Friday night the 2nd through Saturday morning the 3rd.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Bitter cold arctic air with temperatures of 15 to 25 below zero, and wind speeds around 15 mph, resulted in wind chills as low as 55 below zero (Kidder County) across central North Dakota Friday night the 2nd through Saturday morning the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 2, 3:00 PM CST, 5 hours earlier.

Area forecast discussion, Feb 2, 3:00 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CST FRI FEB 2 2007

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
FORECAST PROBLEM IN THE SHORT TERM PERIOD WILL BE WIND CHILL
HIGHLIGHTS. WILL UTILIZE A MODEL BLEND FOR DETAILS AS MODELS FAIRLY
SIMILAR OVERALL.

CURRENTLY...PRETTY MUCH ENTIRE CWA IS SEEING WINDS OF 20 TO 30 MPH
WITH GUSTS TO 35. A FEW HIGHER GUSTS IN THE SOUTHWEST. SOME REDUCED
VISIBILITIES ACROSS MAINLY SOUTHERN COUNTIES AT THIS TIME IN BLOWING
SNOW. COUPLE OF REPORTS FROM PUBLIC AND STATE RADIO INDICATING SOME
BLOWING SNOW REDUCING VISIBILITIES IN WESTERN NORTH DAKOTA. WILL
MENTION SOME FLURRIES AND BLOWING SNOW THIS EVENING.

THINK BY SUNSET MOST FLURRY ACTIVITY SHOULD HAVE ENDED WITH WIND
ALSO BEGINNING TO TAPER OFF. NEXT QUESTION IS WILL WIND CHILL
WARNING CRITERIA BE MET TONIGHT. I THINK IT WILL BE CLOSE ESPECIALLY
ACROSS THE NORTHERN THIRD OF THE CWA. PROBLEM IS TEMPERATURES WILL
NOT DROP OFF SIGNIFICANTLY UNTIL AFTER THE WIND SUBSIDE...AND DONT
THINK THAT WILL HAPPEN COMPLETELY UNTIL AFTER MIDNIGHT. CURRENT
GRIDS SHOW A FEW HOURS OF -40 GRIDS ACROSS THE NORTH BUT IF WINDS
DROP A COUPLE MORE MPH THAN WHAT GRIDS INDICATE WE SHOULD BE OK. IF
WINDS KEEP UP...WILL HAVE TO ISSUE A WIND CHILL WARNING. THEREFORE
WILL LEAVE THE ADVISORY GOING THROUGH 12Z WITH MENTION OF 30 TO 40
BELOW WIND CHILLS AND LET THE EVENING SHIFT MONITOR EVENING TRENDS
FOR POSSIBLE ISSUANCE OF A WARNING TONIGHT. MAY NEED TO EXTEND
ADVISORY THROUGH SATURDAY...BUT IT MAY BE A CASE OF WINDS DROPPING
OFF IN THE MORNING AND THEN PICKING UP A BIT IN THE AFTERNOON SO
WILL LET THE MID SHIFT TAKE A CLOSER LOOK.

THE COLD CONTINUES SATURDAY AND SUNDAY. WINDS WILL BE LIGHTER AND
THERE WILL BE NO SIGNIFICANT CHANCE OF PRECIPITATION. SUNDAY NIGHT
THE WEST WILL SEE AN INCREASE OF CLOUD COVER AS WARM ADVECTION
APPROACHES FROM MONTANA. THIS WILL ALSO KEEP OVERNIGHT LOWS A BIT
WARMER HERE THAN THE REMAINDER OF THE FORECAST AREA.

.LONG TERM...MONDAY THROUGH FRIDAY NIGHT
BROUGHT IN A CHANCE OF LIGHT SNOW TO WESTERN NORTH DAKOTA ON
MONDAY...AND TO CENTRAL NORTH DAKOTA MONDAY NIGHT AS THE GFS REMAINS
CONSISTENT IN PRODUCING SOME LIGHT SNOW ACCUMULATIONS WITH THE BAND
OF WARM ADVECTION. NAM ALSO INDICATES SOME LIGHT QPF AMOUNTS TO THE
AREA THROUGH MONDAY...BUT IS A BIT MORE PROGRESSIVE MOVING PRECIP
FARTHER EAST. WILL STICK CLOSER TO THE GFS...AND EVEN NOT QUITE AS
AGGRESSIVE AS IT...AS COLD HIGH PRESSURE CAN BE PESKY TO MOVE THIS
TIME OF YEAR.

LITTLE CHANGES TO THE REMAINDER OF THE LONG TERM PERIOD. WILL SEE
TEMPERATURES MODERATING SLOWLY...BUT MORE SO IN THE WEST. THE
EASTERN HALF OF THE CWA WILL REMAIN BELOW NORMAL THROUGH THE
EXTENDED PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 AM CST /5 AM MST/ TODAY TO 4
AM CST /3 AM MST/ FRIDAY FOR NDZ001>005-009>013-017>022-031>035-
040>046.

&&

TWH
Hazardous weather outlook, Feb 2, 4:32 AM CST, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
432 AM CST FRI FEB 2 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
432 AM CST FRI FEB 2 2007 /332 AM MST FRI FEB 2 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ARCTIC AIR HAS ENCOMPASSED THE STATE AND WILL BRING DANGEROUS
WIND CHILLS TODAY THROUGH SATURDAY MORNING. THE COLD TEMPERATURES
COMBINED WITH STRONG WINDS WILL PRODUCE WIND CHILLS OF 20 TO 35
BELOW ZERO TODAY...AND 35 TO 50 BELOW ZERO TONIGHT.

IN ADDITION TO THE DANGEROUS WIND CHILLS...THERE WILL BE PERIODS
OF BLOWING AND DRIFTING SNOW ACROSS WESTERN AND CENTRAL NORTH
DAKOTA. THE LOWER VISIBILITIES IN BLOWING SNOW WILL MAINLY OCCUR
OVER OPEN AREAS TODAY. TRAVEL WILL BE HAZARDOUS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COLD TEMPERATURES AND PERIODS OF DANGEROUS WIND CHILLS WILL
CONTINUE SATURDAY THROUGH MONDAY. TEMPERATURES WILL BEGIN TO
MODERATE TOWARDS THE MIDDLE OF THE WEEK...BUT STILL REMAINING
BELOW NORMAL OVER MOST LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Ward

When
February 2, 8:00 PM CST to February 3, 11:00 AM CST
Where
Ward forecast zone
Reported by
Mesonet

Wind chills of 40 to 50 below zero with wind speeds of 10 to 15 mph persisted for several hours.

Extreme Cold/Wind Chill, Rolette

When
February 2, 8:00 PM CST to February 3, 3:00 AM CST
Where
Rolette forecast zone
Reported by
Mesonet
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Wind chills of 40 to 45 below zero with wind speeds of 10 to 15 mph persisted for several hours.

Extreme Cold/Wind Chill, Stutsman

When
February 2, 10:00 PM CST to February 3, 11:00 AM CST
Where
Stutsman forecast zone
Reported by
Mesonet
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Wind chills of 40 to 50 below zero with wind speeds of 10 to 15 mph persisted for several hours.

Extreme Cold/Wind Chill, McHenry

When
February 2, 10:00 PM CST to February 3, 5:00 AM CST
Where
McHenry forecast zone
Reported by
Mesonet
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Wind chills of 40 to 45 below zero with wind speeds of 10 to 15 mph persisted for several hours.

Extreme Cold/Wind Chill, McLean

When
February 2, 10:00 PM CST to February 3, 8:00 AM CST
Where
McLean forecast zone
Reported by
Mesonet

Wind chills of 40 to 50 below zero with wind speeds of 10 to 15 mph persisted for several hours.

Extreme Cold/Wind Chill, Foster

When
February 2, 10:00 PM CST to February 3, 11:00 AM CST
Where
Foster forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Wind chills of 40 to 50 below zero with wind speeds of 10 to 15 mph persisted for several hours.

Extreme Cold/Wind Chill, Kidder

When
February 3, 12:00 AM CST to 12:00 PM CST
Where
Kidder forecast zone
Reported by
Mesonet
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Wind chills of 40 to 55 below zero with wind speeds of 10 to 15 mph persisted for several hours.

Extreme Cold/Wind Chill, La Moure

When
February 3, 1:00 AM CST to 11:00 AM CST
Where
La Moure forecast zone
Reported by
Mesonet
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Wind chills of 40 to 45 below zero with wind speeds of 10 to 15 mph persisted for several hours.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9923, 9928, 9920, 9922, 9924, 9927, 9925, 9926.